Skip to main content

Qualitative behavior of a rational difference equation

Abstract

This article is concerned with the following rational difference equation y n+1= (y n + y n-1)/(p + y n y n-1) with the initial conditions; y -1, y 0 are arbitrary positive real numbers, and p is positive constant. Locally asymptotical stability and global attractivity of the equilibrium point of the equation are investigated, and non-negative solution with prime period two cannot be found. Moreover, simulation is shown to support the results.

Introduction

Difference equations are applied in the field of biology, engineer, physics, and so on [1]. The study of properties of rational difference equations has been an area of intense interest in the recent years [6, 7]. There has been a lot of work deal with the qualitative behavior of rational difference equation. For example, Çinar [2] has got the solutions of the following difference equation:

Karatas et al. [3] gave that the solution of the difference equation:

In this article, we consider the qualitative behavior of rational difference equation:

(1)

with initial conditions y -1, y 0 (0, + ∞), p R +.

Preliminaries and notation

Let us introduce some basic definitions and some theorems that we need in what follows.

Lemma 1. Let I be some interval of real numbers and

be a continuously differentiable function. Then, for every set of initial conditions, x -k , x -k+1, ..., x 0 I the difference equation

(2)

has a unique solution .

Definition 1 (Equilibrium point). A point is called an equilibrium point of Equation 2, if

Definition 2 (Stability).

  1. (1)

    The equilibrium point of Equation 2 is locally stable if for every ε > 0, there exists δ > 0, such that for any initial data x -k , x -k+1, ..., x 0 I, with

    we have , for all n ≥ - k.

  2. (2)

    The equilibrium point of Equation 2 is locally asymptotically stable if is locally stable solution of Equation 2, and there exists γ > 0, such that for all x -k , x -k+1, ..., x 0 I, with

    we have

  3. (3)

    The equilibrium point of Equation 2 is a global attractor if for all x -k , x -k+1, ..., x 0 I, we have .

  4. (4)

    The equilibrium point of Equation 2 is globally asymptotically stable if is locally stable and is also a global attractor of Equation 2.

  5. (5)

    The equilibrium point of Equation 2 is unstable if is not locally stable.

Definition 3 The linearized equation of (2) about the equilibrium is the linear difference equation:

(3)

Lemma 2 [4]. Assume that p 1, p 2 R and k {1, 2, ...}, then

is a sufficient condition for the asymptotic stability of the difference equation

(4)

Moreover, suppose p 2 > 0, then, |p 1| + |p 2| < 1 is also a necessary condition for the asymptotic stability of Equation 4.

Lemma 3 [5]. Let g:[p, q]2 → [p, q] be a continuous function, where p and q are real numbers with p < q and consider the following equation:

(5)

Suppose that g satisfies the following conditions:

  1. (1)

    g(x, y) is non-decreasing in x [p, q] for each fixed y [p, q], and g(x, y) is non-increasing in y [p, q] for each fixed x [p, q].

  2. (2)

    If (m, M) is a solution of system

M = g(M, m) and m = g(m, M),

then M = m.

Then, there exists exactly one equilibrium of Equation 5, and every solution of Equation 5 converges to .

The main results and their proofs

In this section, we investigate the local stability character of the equilibrium point of Equation 1. Equation 1 has an equilibrium point

Let f:(0, ∞)2 → (0, ∞) be a function defined by

(6)

Therefore, it follows that

Theorem 1.

  1. (1)

    Assume that p > 2, then the equilibrium point of Equation 1 is locally asymptotically stable.

  2. (2)

    Assume that 0 < p < 2, then the equilibrium point of Equation 1 is locally asymptotically stable, the equilibrium point is unstable.

Proof. (1) when ,

The linearized equation of (1) about is

(7)

It follows by Lemma 2, Equation 7 is asymptotically stable, if p > 2.

(2) when ,

The linearized equation of (1) about is

(8)

It follows by Lemma 2, Equation 8 is asymptotically stable, if

Therefore,

Equilibrium point is unstable, it follows from Lemma 2. This completes the proof.

Theorem 2. Assume that , the equilibrium point and of Equation 1 is a global attractor.

Proof. Let p, q be real numbers and assume that g:[p, q]2 → [p, q] be a function defined by , then we can easily see that the function g(u, v) increasing in u and decreasing in v.

Suppose that (m, M) is a solution of system

M = g(M, m) and m = g(m, M).

Then, from Equation 1

Therefore,

(9)
(10)

Subtracting Equation 10 from Equation 9 gives

Since p+Mm ≠ 0, it follows that

Lemma 3 suggests that is a global attractor of Equation 1 and then, the proof is completed.

Theorem 3. (1) has no non-negative solution with prime period two for all p R +.

Proof. Assume for the sake of contradiction that there exist distinctive non-negative real numbers φ and ψ, such that

is a prime period-two solution of (1).

φ and ψ satisfy the system

(11)
(12)

Subtracting Equation 11 from Equation 12 gives

so φ = ψ, which contradicts the hypothesis φψ. The proof is complete.

Numerical simulation

In this section, we give some numerical simulations to support our theoretical analysis. For example, we consider the equation:

(13)
(14)
(15)

We can present the numerical solutions of Equations 13-15 which are shown, respectively in Figures 1, 2 and 3. Figure 1 shows the equilibrium point of Equation 13 is locally asymptotically stable with initial data x 0 = 1, x 1 = 1.2. Figure 2 shows the equilibrium point of Equation 14 is locally asymptotically stable with initial data x 0 = 1, x 1 = 1.2. Figure 3 shows the equilibrium point of Equation 15 is locally asymptotically stable with initial data x 0 = 1, x 1 = 1.2.

Figure 1
figure1

Plot of x ( n +1) = ( x ( n )+ x ( n -1))/(1.1+ x ( n )* x ( n -1)). This figure shows the solution of , where x 0 = 1, x 1 = 1.2

Figure 2
figure2

Plot of x ( n +1) = ( x ( n )+ x ( n -1))/(1.5+ x ( n )* x ( n -1)). This figure shows the solution of , where x 0 = 1, x 1 = 1.2

Figure 3
figure3

Plot of Plot of x ( n + 1) = ( x ( n ) + x ( n -1))/(5 + x ( n )* x ( n - 1)). This figure shows the solution of , where x 0 = 1, x 1 = 1.2

References

  1. 1.

    Berezansky L, Braverman E, Liz E: Sufficient conditions for the global stability of nonautonomous higher order difference equations. J Diff Equ Appl 2005,11(9):785-798. 10.1080/10236190500141050

    MathSciNet  Article  Google Scholar 

  2. 2.

    Çinar C: On the positive solutions of the difference equation x n+1 = ax n-1 /1+ bx n x n-1 . Appl Math Comput 2004,158(3):809-812. 10.1016/j.amc.2003.08.140

    MathSciNet  Article  Google Scholar 

  3. 3.

    Karatas R, Cinar C, Simsek D: On positive solutions of the difference equation x n+1 = x n-5 /1+ x n-2 x n-5 . Int J Contemp Math Sci 2006,1(10):495-500.

    MathSciNet  Google Scholar 

  4. 4.

    Li W-T, Sun H-R: Global attractivity in a rational recursive sequence. Dyn Syst Appl 2002,3(11):339-345.

    Google Scholar 

  5. 5.

    Kulenovic MRS, Ladas G: Dynamics of Second Order Rational Difference Equations with Open Problems and Conjectures. Chapman & Hall/CRC Press; 2001.

    Chapter  Google Scholar 

  6. 6.

    Elabbasy EM, El-Metwally H, Elsayed EM: On the difference equation x n+1 = ax n - bx n /( cx n - dx n-1 ). Adv Diff Equ 2006, 1-10.

    Google Scholar 

  7. 7.

    Memarbashi R: Sufficient conditions for the exponential stability of nonautonomous difference equations. Appl Math Lett 2008,3(21):232-235.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Xiao Qian.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

Xiao Qian carried out the theoretical proof and drafted the manuscript. Shi Qi-hong participated in the design and coordination. All authors read and approved the final manuscript.

Authors’ original submitted files for images

Below are the links to the authors’ original submitted files for images.

Authors’ original file for figure 1

Authors’ original file for figure 2

Authors’ original file for figure 3

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Qian, X., Qi-hong, S. Qualitative behavior of a rational difference equation . Adv Differ Equ 2011, 6 (2011). https://doi.org/10.1186/1687-1847-2011-6

Download citation

Keywords

  • Global stability
  • attractivity
  • solution with prime period two
  • numerical simulation